California, 2022

Damaging Wind in California, August 10, 2022

August 10, 2022 · NWS PSR · 1 event in 1 county or zone

Under deep-layer easterly wind flow, subtle disturbances in the upper-levels helped to instigate thunderstorm activity across portions of south-central and southwestern Arizona during the late afternoon and early evening hours, which then made its way across the Lower Colorado River Valley to affect the town of Winterhaven in extreme Southeast Imperial County. The town was hit with damaging…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Under deep-layer easterly wind flow, subtle disturbances in the upper-levels helped to instigate thunderstorm activity across portions of south-central and southwestern Arizona during the late afternoon and early evening hours, which then made its way across the Lower Colorado River Valley to affect the town of Winterhaven in extreme Southeast Imperial County. The town was hit with damaging winds in form of dozens of downed power poles, leading to several hundred customers losing power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 10, 3:16 PM PST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 10, 3:16 PM PST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
416 PM MST Wed Aug 10 2022

.UPDATE...0Z Aviation Discussion...

&&

.SYNOPSIS...
Chances for showers and thunderstorms will remain somewhat elevated
the next several days with a slightly higher potential over the
weekend. Occasionally heavy rainfall, localized flash flooding,
gusty winds, and localized blowing dust will be possible around any
storms that form. Temperatures will remain near to slightly
below normal through early next week.

&&

.DISCUSSION...
A strong H5 598dm, high amplitude anti-cyclone center has migrated
to the CO/WY border early this afternoon allowing deep, moist
southeast flow to prevail across the SW Conus. Within this flow
pattern, larger easterly waves along with any number of MCV's
continue to stream through the region providing pockets of ascent
supporting periodic showers and storms. While the expanse and
magnitude of the downstream high pressure system will modulate
somewhat through the weekend, the overall synoptic pattern and
location of the anti-cyclone center will change very little. This
will essentially result in little day-to-day change with the deep
ESE flow entrenched and continued MCV's and other perturbations
shearing off the mid-level front drifting across the forecast area
in a high moisture environment with modest instability - i.e.
occasional shower and thunderstorm chances will be revisited daily.

In the near term, visible satellite imagery depicts a more
pronounced MCV spinning into the northern Gulf of California while
other more subtle cyclonic features drift through central AZ. While
these circulations may provide some focused lift, the larger forcing
mechanism was a large easterly wave propagating through central
Chihuahua. Vorticity extended northward from this latter feature
should focus convective development across SE AZ this afternoon
while localized divergence associated with the former MCV's could
invigorate storms through western Arizona and SE California.
Unusually high moisture content (mixing ratios 12-15 g/kg and PWATs
1.75-2.00 inches) will aid in rainfall efficiency (rates well in
excess of 2 in/hr) such that any more robust storm will carry a
localized flash flood threat. Additionally, HREF output indicates
the potential for more dense clusters of storms in SE AZ which could
thrust an outflow boundary towards Pinal County. However, weaker
lapse rates and lower DCape (less than 1000 J/kg) may limit the
overall wind threat into more isolated wet microbursts as the more
likely threat versus wide ranging, strong outflow boundaries.

With the pattern changing very little through the weekend and early
next week, forecasts remain nearly status quo with close to
climatological POPs across the forecast area. This typical mid-
August pattern will support daily thunderstorm activity over higher
terrain with activity tending to struggle for survival into lower
elevations with limited lapse rates, decent instability, and notable
CinH. However, undoubtedly there will be one or two days with more
favorable thermodynamic structure and shortwave support to allow
more expansive thunderstorm coverage. Should any PV anomaly be drawn
north from Mexico on the western periphery of the high pressure
system coincident with full daytime insolation, enhanced convective
potential would result. Attempting to identify any particular
feature in the flow pattern this far in advance is rather futile at
this point; but regardless, there is the potential for convection to
be a bit more active and focused perhaps as early as Friday and
continuing through early next week.

&&

.AVIATION...Updated 2320Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Main aviation weather concern will be the potential for
thunderstorm activity and associated outflow winds to affect the
terminals later this evening. In the meantime, conditions will
remain tranquil through the early evening with vrb or light west
breezes aob 10 kts.

Thereafter, will be monitoring the potential for thunderstorm
activity and associated outflows, mostly predominating from the east-
southeast, affecting the area terminals between 04-06z. Evident on
TPHX is another outflow from the north that could briefly impact
terminals on the northern edge of the Phoenix metro over the next
couple hours. At this time, there is a 50% probability of winds
exceeding 30 kts with any surging outflows. Overall confidence in
thunderstorm development near a terminal this evening is rather
low.

Southeast California/Southwest Arizona including KIPL and KBLH:
KIPL: Southeasterly winds aob 10 kts will predominate. An isolated
evening thunderstorm cannot be ruled out in the vicinity,
however, confidence is too low at this time to mention in TAF
package.

KBLH: Mostly SSE winds aob 10 kts will prevail through the
period. VCTS are nearby through early evening with briefly
stronger gusts possible.

&&

.FIRE WEATHER...
A humid airmass will remain in place through the forecast period,
yielding elevated afternoon RH values and good overnight recovery.
Chances for wetting rains will continue for most areas almost daily.
Winds for the most part will remain light, with the exception of
thunderstorm outflows generating stronger gusts. The fire danger
threat is expected to remain low for the foreseeable future.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...18/Iniguez
AVIATION...Heil/Hardin
FIRE WEATHER...Iniguez

In the hours before

Special weather statement, Aug 10, 4:08 PM PST, 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
508 PM MST Wed Aug 10 2022

AZZ535-536-110100-
Gila River Valley AZ-Southeast Yuma County AZ-
508 PM MST Wed Aug 10 2022

...A cluster of strong thunderstorm will impact portions of south
central Yuma County through 600 PM MST...

At 507 PM MST, Doppler radar was tracking a cluster of strong
thunderstorm near Wellton, or 15 miles east of Fortuna Foothills.
These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wellton.

This includes AZ Interstate 8 between mile markers 23 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3272 11429 3273 11414 3269 11402 3244 11395
      3235 11411 3247 11426
TIME...MOT...LOC 0007Z 192DEG 4KT 3259 11415

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 4:14 PM PST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
514 PM MST Wed Aug 10 2022

AZZ537-538-540>544-559-110100-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-Tonopah Desert AZ-Central Phoenix AZ-
Deer Valley AZ-Northwest Valley AZ-North Phoenix/Glendale AZ-
514 PM MST Wed Aug 10 2022

...Strong winds from distant thunderstorms will impact portions of
Maricopa County through 600 PM MST...

At 513 PM MST, Doppler radar was tracking a line of strong winds
along a line extending from near New River to El Mirage to near Palo
Verde.
Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, Avondale, Goodyear,
Buckeye, El Mirage, Tolleson, Youngtown, Waddell, Laveen, Cashion,
Sun City, New River, Sun City West, Litchfield Park, Cave Creek and
Carefree.

This includes the following highways...
AZ Interstate 10 between mile markers 111 and 144.
AZ Interstate 17 between mile markers 199 and 228.
AZ Route 51 between mile markers 5 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3381 11187 3365 11197 3365 11198 3363 11198
      3343 11210 3317 11261 3334 11280 3363 11236
      3390 11211
TIME...MOT...LOC 0013Z 309DEG 15KT 3385 11209 3360 11231 3335 11268

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 4:17 PM PST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
517 PM MST Wed Aug 10 2022

AZZ530>532-CAZ564-565-569-110100-
Kofa AZ-Parker Valley AZ-Yuma AZ-Chuckwalla Mountains CA-
Imperial County Southeast CA-Palo Verde Valley CA-
517 PM MST Wed Aug 10 2022

...Strong thunderstorms will impact portions of southwestern La Paz,
northwestern Yuma and northeastern Imperial Counties through 600 PM
MST/600 PM PDT/...

At 516 PM MST/516 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southwest of Cibola
to 12 miles southwest of Yuma Proving Ground to near Martinez Lake.
Movement was south at 15 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinez Lake.

This includes the following highways...
AZ Route 95 between mile markers 45 and 47.
CA Route 78 between mile markers 61 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3311 11488 3276 11464 3284 11435 3309 11443
      3310 11458 3333 11483
TIME...MOT...LOC 0016Z 357DEG 14KT 3329 11480 3302 11460 3301 11443

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 4:25 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
525 PM MST Wed Aug 10 2022

AZZ537-538-540-110100-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
525 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of Maricopa County
through 600 PM MST...

At 525 PM MST, Doppler radar was tracking a strong thunderstorm near
White Tank Mountain Park, or 11 miles south of Wittmann. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Surprise, Buckeye, Surprise Stadium and White Tank Mountain Park.

This includes AZ Route 303 between mile markers 113 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3368 11266 3373 11249 3362 11237 3347 11261
TIME...MOT...LOC 0025Z 358DEG 1KT 3362 11257

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 4:50 PM PST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
550 PM MST Wed Aug 10 2022

AZZ535-110115-
Southeast Yuma County AZ-
550 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of south central Yuma
County through 615 PM MST...

At 550 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles south of Tacna, or 29 miles southeast of Fortuna Foothills,
moving southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3228 11412 3244 11415 3255 11398 3245 11384
      3223 11394
TIME...MOT...LOC 0050Z 051DEG 7KT 3242 11398

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DH
Special weather statement, Aug 10, 4:57 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
557 PM MST Wed Aug 10 2022

AZZ532-CAZ565-110130-
Yuma AZ-Imperial County Southeast CA-
557 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of west central Yuma
and southeastern Imperial Counties through 630 PM MST/630 PM PDT/...

At 557 PM MST/557 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Winterhaven, or near Yuma, moving southwest at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yuma, Winterhaven, Araby and Andrade.

This includes the following highways...
AZ Interstate 8 between mile markers 1 and 9.
CA Interstate 8 between mile markers 91 and 96.
AZ Route 95 between mile markers 29 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3258 11455 3269 11473 3272 11472 3271 11477
      3272 11478 3283 11456 3278 11441
TIME...MOT...LOC 0057Z 049DEG 10KT 3273 11460

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DH

The radar

The Yuma radar (KYUX), 29 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Imperial

When
August 10, 5:00 PM PST
Where
Imperial County, 2.22 mi NE of Winterhaven
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Utility Company
Coordinates
32.754, -114.605

Imperial Irrigation District reported 68 power poles downed that left 351 people without power between the Winterhaven and Bard area. Timing estimated from radar. Winds were estimated between 65-70 mph. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052365.